Stephanie E. Pearson
Exploring the experiences of cancer patients with chemotherapy induced ototoxicity: qualitative study using online health forums
Pearson, Stephanie E.; Taylor, John A.; Hoare, Derek J.; Patel, Poulam; Baguley, David M.
John A. Taylor
DEREK HOARE email@example.com
Associate Professor in Hearing Sciences
POULAM PATEL POULAM.PATEL@NOTTINGHAM.AC.UK
Professor of Clinical Oncology
David M. Baguley
Background: Many cancer patients and survivors experience permanent and life-debilitating effects, such as ototoxicity, from treatment. Ototoxicity manifests as high-frequency hearing loss and tinnitus, which can have a detrimental effect on the quality of life (QoL) of those affected. Currently, there is little information and support offered to these patients who experience ototoxicity, potentially leading to many being undiagnosed and untreated.
Objective: The aim of this study was to explore the extent of ototoxic side effects, such as hearing loss and tinnitus, and their impact on cancer patients following chemotherapy treatment. Secondary objectives included detecting the time periods of onset and duration of the ototoxicity and identifying what support was available to this population.
Methods: Posts from publicly available online forums were thematically analyzed using the guidelines by Braun and Clarke. A coding manual was iteratively developed to create a framework for the analysis of the ototoxicity experience among the cancer population.
Results: A total of 9 relevant online forums were identified, consisting of 86 threads and 570 posts from 377 members. Following the bottom-up thematic analysis, 6 major themes were identified: nature of ototoxicity, time of experienced ototoxicity, information on ototoxicity, quality of life, therapies, and online social support.
Conclusions: There was a significant number of reports expressing concerns about the lack of information on the risk of ototoxicity. More support for those suffering is needed; for example, improved interdepartmental communication between oncology and audiology services could optimize patient care. Patients should also be encouraged to communicate with their health care professionals about their ototoxicity and relay how their QoL is impacted by ototoxicity when accessing support. Tinnitus was the most common concern and was associated with distress. Hearing loss was less common; however, it was associated with fear and employment issues. Those who reported preexisting conditions were fearful about worsening their condition as their QoL was already impacted.
Pearson, S. E., Taylor, J. A., Hoare, D. J., Patel, P., & Baguley, D. M. (2019). Exploring the experiences of cancer patients with chemotherapy induced ototoxicity: qualitative study using online health forums. JMIR Cancer, 5(1), https://doi.org/10.2196/10883
|Journal Article Type||Article|
|Acceptance Date||Nov 25, 2018|
|Online Publication Date||Mar 14, 2019|
|Publication Date||Mar 14, 2019|
|Deposit Date||Dec 7, 2018|
|Publicly Available Date||Dec 7, 2018|
|Peer Reviewed||Peer Reviewed|
|Keywords||quality of life; neoplasms; drug-related side effects and adverse reactions; hearing loss; tinnitus; online social networking; internet; eHealth; social support|
Exploring the Experiences of Cancer Patients With Chemotherapy-Induced Ototoxicity:Qualitative Study Using Online Health Care Forums
Publisher Licence URL